Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 121, NWS Amarillo, TX

May 30, 2018Dallam County, Hansford County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 30, 2018, 7:12 PM CDT for Dallam County, Hansford County, Sherman County, Texas; Cimarron County, Texas County, Oklahoma. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2018, 7:12 PM CDT (00:12 UTC)
Expired
May 30, 2018, 8:15 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hansford County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 139 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:12 PM CDT, 0 minutes earlier.

Area forecast discussion, May 30, 7:12 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
712 PM CDT Wed May 30 2018

.AVIATION...

Thunderstorms will impact GUY in next few hours. Some of these
have been severe. Appears they have avoided DHT and vertainly are
not expected to impact AMA. Generally expect IFR through the
period, although there is a slight chance for brief MVFR vsbys
around sunrise.

&&

.PREV DISCUSSION... /Issued 503 PM CDT Wed May 30 2018/

..Severe thunderstorm Watch for northern Texas and Oklahoma
Panhandles through 10 pm...

DISCUSSION...

Weak frontal boundary extends east across the southern TX
Panhandle from SFC low pressure located in the far SW TX
Panhandle. This boundary separates much drier air to the south
from modified airmass to the north with ERLY flow and higher
moisture content. ML Cape values just north of the boundary ranged
from 1500 to 2000 J/KG at 4pm. Turning in the lowest levels in
little to none and 0-1 km helicity is negligible. However deep
layer shear is solid and the effective bulk shear was around 45
on average at 4 pm. Thunderstorms have already begun forming in
the mountain areas in NE NM where cap has eroded. The nose of a
weak jet max moving into the area is also aiding in initiation.
The most favored area associated with the jet impulse will move
across the OK Panhandle through evening. H7 theta-e pool is also
shown by models moving across the area in advance of weak H7
disturbance with best theta-e advection also shown across the
northern 1/3 to 2/3s of the CWA this evening. Given this,
continue to show highest POPs (40-60%) across the far north,
however CAMs have trended south with SRN extent of the convection
and have pulled POPs a bit south in this package to just include
the AMA area. Indication is also that after a brief period with
discrete cells, storms may congeal into an MCS as they move across
the area. Convective parameters mentioned above all suggest
another busy evening with severe thunderstorm potential. SPC has
issued a SVR TSTM Watch until 10 PM for the OK Panhandle and the
northern 2 Texas Panhandle COs. Wind and hail are main threats,
possibly favoring wind as the event unfolds. Can't rule out a
brief TOR, but high LCLs will be limiting factor as they have been
all week to sustaining tornadoes.

An upper ridge will build over the area from the south through
early Friday. This will provide some of hottest temps of the year
by Friday, possibly near record levels some locations. That said,
am wondering if recent rainfall will impact highs some locations
(obviously not problem in AMA). Models show good H7 theta-e
advection into SE areas on Friday east of a dryline, but
dewpoints are not impressive. This could lead to some very high
based storms as a disturbance rides around the ridge late in the
day. Main threat if this happens would be from microburst winds
due to strong inverted V sounding profiles.

The ridge pushes SE slightly over the weekend, opening the door to
disturbances inducing storms Saturday night through Monday as
favorable theta-e progs continue. Noted the instability currently
is not progged to be very impressive. Capped POPs at 30% for now
given some model disagreement in strength of S/WVs and how much a
trough in the SW US is able to weaken the ridge. Temps will cool
some SAT as the ridge weakens, then a cold front will provide
more significant cooling Sunday (hence the limited cape mentioned
above). Influence of the front will be short lived and temps will
recover Monday and especially Tuesday as the ridge builds north
once again.

Fire Weather...

Elevated fire weather conditions are possible across the far western
Panhandles Thursday however recent rainfall is expected to mitigate
the threat. Elevated to critical conditions are possible in the northwest
half of the area on Friday (west of dry line) mainly in areas
that have had much less recent rainfall in the last few weeks,
such as the southwest Panhandles.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

MJG
Hazardous weather outlook, May 30, 4:22 AM CDT, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
422 AM CDT Wed May 30 2018

OKZ001>003-TXZ001>020-317-302300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
422 AM CDT Wed May 30 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected across the Oklahoma Panhandle and the
northern and eastern Texas Panhandle. Some storms may become
severe with large hail and damaging winds being the main threat
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible Friday, Sunday and Monday. Storms
reaching severe criteria remain low at this time.

Heat at or above 105 degrees is possible on Thursday and Friday
for many areas across the region. A Heat Advisory may be needed.

Elevated fire weather conditions across parts of the far western
Panhandles are possible on Thursday and parts of the western and
central Panhandles on Friday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Thursday, Friday, and Tuesday.

In the hours before

Special weather statement, May 30, 5:56 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
556 PM CDT WED MAY 30 2018

OKZ001-TXZ001-310000-
Cimarron OK-Dallam TX-
556 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON AND WESTERN
DALLAM COUNTIES UNTIL 700 PM CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Kenton to 4 miles south of
Seneca. Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Texline, Kenton, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3699 10252 3615 10251 3631 10304 3650 10304
      3650 10300 3700 10300
TIME...MOT...LOC 2256Z 268DEG 26KT 3703 10301 3656 10312

Bieda
Special weather statement, May 30, 6:00 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
600 PM CDT WED MAY 30 2018

TXZ001-006-310000-
Hartley TX-Dallam TX-
600 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM AND
NORTHWESTERN HARTLEY COUNTIES UNTIL 700 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sedan, or 17 miles north of Amistad, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dalhart and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3631 10304 3615 10251 3583 10249 3601 10304
TIME...MOT...LOC 2300Z 278DEG 28KT 3617 10310

TLH
Local storm report, May 30, 6:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             1 W BOISE CITY          36.73N 102.53W
05/30/2018  M1.00 INCH       CIMARRON           OK   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED JUST WEST OF BOISE CITY.

&&

EVENT NUMBER AMA1800196

FOX

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:05 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Sherman55 min
May 30, 8:44 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree61 min
May 30, 9:23 PM CDTSevere Thunderstorm WarningAMAHansford, Hemphill, Lipscomb, Ochiltree82 min
May 30, 10:02 PM CDTSevere Thunderstorm WarningAMASherman29 min
May 30, 10:37 PM CDTSpecial Weather StatementAMALipscomb23 min
May 30, 10:40 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb54 min
May 30, 11:24 PM CDTTornado WarningAMAHemphill9 min
May 30, 11:28 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree62 min
May 31, 12:18 AM CDTSpecial Weather StatementAMALipscomb57 min
May 31, 12:37 AM CDTSevere Thunderstorm WarningAMALipscomb38 min
May 31, 4:30 PM CDTFire Weather WatchAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall11 hr
May 30, 8:08 PM CDTSevere Thunderstorm WarningAMABeaver, Texas38 min
May 30, 9:19 PM CDTSevere Thunderstorm WarningAMACimarron, Texas37 min
May 30, 9:29 PM CDTSpecial Weather StatementAMACimarron31 min
May 30, 9:52 PM CDTSevere Thunderstorm WarningAMACimarron49 min
May 30, 9:55 PM CDTSpecial Weather StatementAMATexas50 min
May 30, 10:28 PM CDTSevere Thunderstorm WarningAMATexas62 min
May 30, 10:39 PM CDTSpecial Weather StatementAMACimarron36 min
May 30, 10:58 PM CDTSpecial Weather StatementAMABeaver32 min
May 31, 1:47 AM CDTSpecial Weather StatementAMACimarron43 min
May 31, 2:26 AM CDTSpecial Weather StatementAMATexas49 min
May 31, 2:59 AM CDTSpecial Weather StatementAMABeaver61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.